Alert archive / Michigan / Flash Flood Warnings in 2017
Flash Flood Warning 4, NWS Detroit, MI
NWS Detroit, MI issued this flash flood warning at Aug 28, 2017, 6:51 PM EDT for Macomb County, Oakland County, Wayne County, Michigan. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 28, 2017, 6:51 PM EDT (22:51 UTC)
- Expired
- Aug 28, 2017, 9:45 PM EDT
- In force
- 3 hr
- Issued by
- NWS Detroit, MI
- Area
- Storm-based polygon
- Flood severity
- None
Counties Macomb County, MI, Oakland County, MI, Wayne County, MI
The radar
The Detroit radar (KDTX), 47 km from the middle of the area, began a volume at 22:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 28, 7:20 PM EDT | FLOOD | 2 Ene Southfield, MI | FREEWAY CLOSED AT I696 WESTBOUND AT SOUTHFIELD ROAD DUE TO FLOODED ROADWAY. |
| Aug 28, 7:20 PM EDT | FLOOD | 2 Nw Southfield, MI | FREEWAY CLOSED ON I696 EASTBOUND AT EVERGREEN ROAD DUE TO FLOODED ROADWAY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 10.9 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 25 J/kg
- Mixed-layer CIN
- -43 J/kg
- Mixed-layer LCL
- 971 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 45 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
201
WGUS53 KDTX 282251
FFWDTX
MIC099-125-163-290145-
/O.NEW.KDTX.FF.W.0004.170828T2251Z-170829T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Detroit/Pontiac MI
651 PM EDT MON AUG 28 2017
The National Weather Service in Detroit/Pontiac has issued a
* Flash Flood Warning for...
North central Wayne County in southeastern Michigan...
Southeastern Oakland County in southeastern Michigan...
Southwestern Macomb County in southeastern Michigan...
* Until 945 PM EDT
* At 648 PM EDT, Doppler radar indicated a persistent area of
thunderstorms producing heavy rain across the warned area. Between
2 and 3 inches have already fallen in some locations, with an
additional 1 to 2 inches possible through 8 pm. This will bring
the potential for flash flooding, particularly near poor drainage
areas.
* There are reports of street flooding in Southfield.
* Some locations that will experience flooding include...
Warren, Livonia, Troy, Southfield, Taylor, Pontiac, Romulus,
Downtown Detroit, Detroit, Sterling Heights, Dearborn, Royal Oak,
Wyandotte, Birmingham, Rochester, Westland, Farmington Hills,
Rochester Hills, Dearborn Heights and Lincoln Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4232 8305 4232 8306 4230 8309 4224 8313
4217 8314 4217 8338 4273 8327 4272 8292
$$
MR2 follow-up statements
540
WGUS73 KDTX 282357
FFSDTX
Flash Flood Statement
National Weather Service Detroit/Pontiac MI
757 PM EDT MON AUG 28 2017
MIC099-125-163-290145-
/O.CON.KDTX.FF.W.0004.000000T0000Z-170829T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Wayne MI-Oakland MI-Macomb MI-
757 PM EDT MON AUG 28 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 945 PM EDT FOR
NORTH CENTRAL WAYNE...SOUTHEASTERN OAKLAND AND SOUTHWESTERN MACOMB
COUNTIES...
At 750 PM EDT, doppler radar indicated that a persistent area of
thunderstorms producing torrential rainfall resulted in between 2
and 4 inches across the warned area. This is leading to flash
flooding and significant areas of standing water, resulting in
several roadway closures across the Detroit metro area. This
includes portions of I-696, M-10 and the Southfield freeway.
Additional rainfall of up to an inch will be possible through 10 pm
as less organized pockets of showers and thunderstorms track through
this region. This will continue to aggregate current flooding
conditions.
Some locations that will experience flooding include...
Warren, Livonia, Troy, Southfield, Taylor, Pontiac, Romulus, Downtown
Detroit, Detroit, Sterling Heights, Dearborn, Royal Oak, Wyandotte,
Birmingham, Rochester, Westland, Farmington Hills, Rochester Hills,
Dearborn Heights and Lincoln Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4232 8305 4232 8306 4230 8309 4224 8313
4217 8314 4217 8338 4273 8327 4272 8292
$$
MR307
WGUS73 KDTX 290102
FFSDTX
Flash Flood Statement
National Weather Service Detroit/Pontiac MI
902 PM EDT MON AUG 28 2017
MIC099-125-163-290145-
/O.CON.KDTX.FF.W.0004.000000T0000Z-170829T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Wayne MI-Oakland MI-Macomb MI-
902 PM EDT MON AUG 28 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 945 PM EDT FOR
NORTH CENTRAL WAYNE...SOUTHEASTERN OAKLAND AND SOUTHWESTERN MACOMB
COUNTIES...
At 856 PM EDT, doppler radar indicated that between 2 and 4 inches
of rain fell across the warned area over the last several hours,
with another period of rainfall expected through 10 PM.
Several road closures continue across the Detroit metro area while
standing water continues to recede, including along I-696, M-10, M-
59 and the Southfield freeway. Additional rainfall early tonight
will continue aggravate these poor drainage and flood prone areas.
Up to an additional inch of rain will be possible.
Some locations that will experience flooding include...
Warren, Livonia, Troy, Southfield, Taylor, Pontiac, Romulus, Downtown
Detroit, Detroit, Sterling Heights, Dearborn, Royal Oak, Wyandotte,
Birmingham, Rochester, Westland, Farmington Hills, Rochester Hills,
Dearborn Heights and Lincoln Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4232 8305 4232 8306 4230 8309 4224 8313
4217 8314 4217 8338 4273 8327 4272 8292
$$
MRWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before this flash flood warning went out at Aug 28, 2:53 PM EDT, 3 hours 58 minutes earlier.
Area forecast discussion, Aug 28, 2:53 PM EDT, 3 hours 58 minutes before
Area Forecast Discussion National Weather Service Detroit/Pontiac MI 253 PM EDT Mon Aug 28 2017 .DISCUSSION... Mid level closed low currently centered over the Chicago vicinity will drift eastward while gradually weakening to an open wave by Tuesday afternoon when it is directly over southeastern Michigan. In the meantime, narrow band of deeper moisture continues to advect northwestward across the area. Large scale weak ascent coupled with diffused vorticity lobes is producing a band of mainly light showers with a few moderate intermingled. Instability is weak with a few hundred joules of cape this afternoon and k indices approaching 30. So far no lightning across southeast Michigan but the chance is still there. As the night goes on and loss of diurnal heating, shower band will weaken while gradually lifting northeastward as the mid level low works eastward. Best chances for showers through the night will be along the eastern portion of the forecast area with much less chance across the west. Boundary will remain moist so areas of light fog is likely generally 3-5 miles with lows around 60. Tuesday, showers and the chance for thunderstorms will increase during the day as 500mb cold pool will be overhead. Daytime heating will increase cape values nr 1k joules with K indices in the low to mid 30s. This area is over northern Illinois and southern Wisconsin now and thunderstorm activity has increased there this afternoon. Severe weather is not expected as shear and instability will rather lame. May have some sun in the beginning of the day but overall should be cloudy Tuesdays but highs will be slightly warmer then today as lower level temps increase a few degrees. Skies will partially clear Tuesday night as mid level heights begin to rise and weak surface high pressure builds in. Wednesday will warm up quite nicely into the upper 70s to nr 80 with plenty of sunshine from a burst of warm air advection ahead of an approaching strong cold that will sweep through Wednesday night. Clouds will increase throughout the night with a chance of showers late. At this point the front looks to be moisture starved so shower activity should be light and scattered. Main story in the extended is the slight warming trend through the weekend. Canadian high pressure slowly overspreads the area Thursday and will keep conditions dry through the start of the weekend. Still a lot of uncertainly with whether or not the moisture from Harvey will make it this far north. Currently, moisture from this system looks to stay south as a wave moves across the northern Great Lakes region. Temperatures will slowly rise through the weekend with highs nearing 80 degrees by the end of the weekend. && .MARINE... Southeast winds around 5 to 15 knots will continue into tomorrow before winds take more of a westerly direction for Wednesday. A cold front will move through and bring with it more northerly winds around 10-20 knots on Wednesday night. Showers will be possible for the next few days with the most likely chance for thunderstorms this afternoon into the evening. The increased northerly winds on Thursday will be the highest risk for boaters with wave heights around 3-6 feet. && .PREV DISCUSSION... Issued at 1246 PM EDT Mon Aug 28 2017 AVIATION... Moisture plume working through the area is producing disorganized light showers with occasional MVFR mainly for the FNT/MBS forecast points. Moisture axis and attendant showers will pivot out of the area for the most part by about 21z leaving behind chaotic VFR cloud cover as evidenced in visible imagery over over Indiana. Lead edge of incoming shortwave evident on WV imagery over NE Indiana will provide a focus for shower/tstorm regeneration roughly in the 23-02z window. SCT-BKN low VFR clouds persist through tonight with forecast soundings and MOS guidance favorable for development of IFR fog late. //DTW THRESHOLD PROBABILITIES... * Medium for cigs aob 5kft. * Low for thunderstorms late afternoon into evening. && .DTX WATCHES/WARNINGS/ADVISORIES... MI...NONE. Lake Huron...NONE. Lake St Clair...NONE. Michigan waters of Lake Erie...NONE. && DISCUSSION...DRC/SP MARINE.......DRC AVIATION.....DRC You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit.
Hazardous weather outlook, Aug 28, 3:44 AM EDT, 15 hours 7 minutes before
Hazardous Weather Outlook National Weather Service Detroit/Pontiac MI 344 AM EDT Mon Aug 28 2017 MIZ047>049-053>055-060>063-068>070-075-076-082-083-290800- Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer- St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe- 344 AM EDT Mon Aug 28 2017 This hazardous weather outlook is for southeast Michigan. .DAY ONE...Today and Tonight There is a slight chance of thunderstorms this afternoon into tonight. Any thunderstorm that develops is not expected to be severe, but will produce brief heavy rain as storms track northwest at 10 mph. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-290800- Lake St Clair- Michigan Waters of Lake Erie from Detroit River to North Cape MI- Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt beyond 5 NM off shore- Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM off shore- Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore- Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI- Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI- Port Sanilac to Port Huron MI- Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore- Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore- Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore- 344 AM EDT Mon Aug 28 2017 This hazardous weather outlook is for portions of Lake Erie, Lake Huron and Lake St Clair. .DAY ONE...Today and Tonight There is a slight chance of thunderstorms this afternoon into tonight. Any thunderstorm that develops is not expected to be severe, but will produce brief heavy rain as storms track northwest at 10 mph. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit. SF
In the hours before
Special weather statement, Aug 28, 3:43 PM EDT, 3 hours 8 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
343 PM EDT MON AUG 28 2017
MIZ062-282030-
Lapeer-
343 PM EDT MON AUG 28 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN LAPEER COUNTY...
At 343 PM EDT, a strong thunderstorm was located over Imlay City,
moving northeast at 15 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
This storm will be near...
Lum around 355 PM EDT.
Other locations impacted by this storm include Attica and Goodland
Township.
LAT...LON 4296 8308 4299 8319 4312 8322 4320 8300
4309 8299 4298 8299
TIME...MOT...LOC 1943Z 223DEG 14KT 4301 8310
JVCLocal storm report, Aug 28, 4:53 PM EDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
453 PM EDT MON AUG 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM HEAVY RAIN 2 S BRIGHTON 42.50N 83.78W
08/28/2017 E1.40 INCH LIVINGSTON MI TRAINED SPOTTER
RAINFALL TOTAL OVER THE PAST 3 HOURS
0445 PM HEAVY RAIN LIVONIA 42.40N 83.37W
08/28/2017 M1.01 INCH WAYNE MI TRAINED SPOTTER
RAINFALL TOTAL IN THE LAST 30 MINS
&&
SPSpecial weather statement, Aug 28, 4:56 PM EDT, 1 hour 55 minutes before
Special Weather Statement National Weather Service Detroit/Pontiac MI 456 PM EDT MON AUG 28 2017 MIZ069-076-282145- Oakland MI-Wayne MI- 456 PM EDT MON AUG 28 2017 ...SPECIAL WEATHER STATEMENT... At 455 PM EDT, Doppler radar indicated strong thunderstorms between Farmington and Livonia, moving northeast at 25 mph. Heavy rainfall and winds in excess of 30 mph will be possible with these storms. Rainfall amounts upwards of an inch to inch and a half may fall through 6 pm. Locations impacted include... Livonia, Southfield, Novi, Farmington Hills, Oak Park, Farmington, Beverly Hills, Lathrup Village, Franklin, Bingham Farms, Redford and Bloomfield Township. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4236 8340 4248 8345 4258 8334 4248 8319 TIME...MOT...LOC 2055Z 220DEG 22KT 4246 8335 MR
Special weather statement, Aug 28, 5:48 PM EDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
548 PM EDT MON AUG 28 2017
MIZ069-070-282245-
Macomb MI-Oakland MI-
548 PM EDT MON AUG 28 2017
...SPECIAL WEATHER STATEMENT...
At 546 PM EDT, Doppler radar indicated an area of strong
thunderstorms over Birmingham, or near Southfield, moving northeast
at 20 mph.
Heavy rainfall and winds in excess of 30 mph will be possible with
these storms. Rainfall amounts upwards of two inches may fall
through 7 pm with these storms.
This strong thunderstorm will be near...
Royal Oak around 600 PM EDT.
Warren and Troy around 615 PM EDT.
Sterling Heights around 645 PM EDT.
Other locations impacted by this storm include Madison Heights,
Clawson, Berkley, Oak Park, Hazel Park, Utica, Lathrup Village,
Bloomfield Hills, Beverly Hills and Pleasant Ridge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4244 8322 4244 8324 4258 8330 4267 8302
4247 8298
TIME...MOT...LOC 2146Z 246DEG 11KT 4252 8320
MRLocal storm report, Aug 28, 5:52 PM EDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
552 PM EDT MON AUG 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM HEAVY RAIN 3 N LIVONIA 42.44N 83.38W
08/28/2017 M2.53 INCH WAYNE MI NWS EMPLOYEE
RAINFALL OVER THE LAST 50 MINS
0545 PM HEAVY RAIN 5 N LIVONIA 42.47N 83.36W
08/28/2017 E2.00 INCH OAKLAND MI CO-OP OBSERVER
RAINFALL IN LESS THAN 1 HOUR
0548 PM HEAVY RAIN BLOOMFIELD HILLS 42.58N 83.25W
08/28/2017 M1.16 INCH OAKLAND MI CO-OP OBSERVER
RAINFALL IN THE PAST HOUR
&&
SPLocal storm report, Aug 28, 6:21 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
621 PM EDT MON AUG 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM HEAVY RAIN CLARKSTON 42.74N 83.42W
08/28/2017 M1.80 INCH OAKLAND MI NWS EMPLOYEE
1 HOUR RAINFALL TOTAL
&&
SPThe office that day
Everything else NWS Detroit, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 28, 3:27 PM EDT | Special Weather Statement | DTX | Lapeer | 33 min |
| Aug 28, 3:43 PM EDT | Special Weather Statement | DTX | Lapeer | 47 min |
| Aug 28, 4:56 PM EDT | Special Weather Statement | DTX | Wayne | 49 min |
| Aug 28, 5:32 PM EDT | Areal Flood Advisory | DTX | Oakland, Wayne | 3 hr |
| Aug 28, 5:48 PM EDT | Special Weather Statement | DTX | Macomb | 57 min |
Nearby
Flash Flood Warnings in Michigan, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.